Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 305, NWS Blacksburg, VA

June 18, 20115 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 18, 2011, 5:12 PM EDT for 5 counties in Virginia. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 5:12 PM EDT (21:12 UTC)
Expired
Jun 18, 2011, 6:15 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, City of Roanoke, VA, Franklin County, VA, Pittsylvania County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 47 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:12 PM EDTTSTM WND DMG2 Se Roanoke, VAA FEW SMALL TREES DOWN NEAR HIGHLANE AVE SE.
Jun 18, 5:15 PM EDTTSTM WND DMG2 E Roanoke, VAA TREE FELL BRINGING DOEN A POWER POLE AND POWER LINES AT 700 ORANGE AVE NE.
Jun 18, 5:17 PM EDTTSTM WND DMG4 Ne Rocky Mount, VATREE DOWN ABOUT A HALF MILE NORTH OF THE INTERSECTION OF ROUTE 40 AND 122.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:38 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS51 KRNK 182112
SVRRNK
VAC019-067-143-161-515-770-182215-
/O.NEW.KRNK.SV.W.0305.110618T2112Z-110618T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 615 PM EDT.

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ROANOKE TO BURNT CHIMNEY TO  
  ROCKY MOUNT...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...
  SYDNORSVILLE...
  WESTERN SMITH MOUNTAIN LAKE...
  GOODVIEW...
  CHAMBLISSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3706 7944 3706 7942 3687 7947 3685 7999
      3694 8003 3712 7993 3726 8002 3732 8003
      3732 8006 3737 8001 3737 7996 3731 7985
      3738 7977 3737 7926
TIME...MOT...LOC 2112Z 270DEG 27KT 3731 7992 3712 7979
          3695 7989

$$

WERT
4 follow-up statements
744 
WWUS51 KRNK 182132
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT SAT JUN 18 2011

VAC161-770-182142-
/O.CAN.KRNK.SV.W.0305.000000T0000Z-110618T2215Z/
ROANOKE VA-CITY OF ROANOKE VA-
532 PM EDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...EASTERN 
ROANOKE COUNTY IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3708 7943 3706 7944 3706 7942 3687 7947
      3686 7986 3708 7980 3712 7976 3732 7983
      3738 7977 3737 7926
TIME...MOT...LOC 2132Z 270DEG 27KT 3737 7970 3712 7965
          3695 7970

$$

VAC019-067-143-515-182215-
/O.CON.KRNK.SV.W.0305.000000T0000Z-110618T2215Z/
PITTSYLVANIA VA-CITY OF BEDFORD VA-FRANKLIN VA-BEDFORD VA-
532 PM EDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR THE CITY OF BEDFORD... NORTHWESTERN PITTSYLVANIA...EASTERN
FRANKLIN AND SOUTHERN BEDFORD COUNTIES...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF 
THAXTON...TO NEAR SMITH MOUNTAIN LAKE...TO SONTAG...MOVING EAST AT 
30 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHAMBLISSBURG...
  SOUTHERN SMITH MOUNTAIN LAKE...
  SMITH MOUNTAIN LAKE STATE PARK...
  AJAX...
  D-DAY MEMORIAL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3708 7943 3706 7944 3706 7942 3687 7947
      3686 7986 3708 7980 3712 7976 3732 7983
      3738 7977 3737 7926
TIME...MOT...LOC 2132Z 270DEG 27KT 3737 7970 3712 7965
          3695 7970

$$

WERT
936 
WWUS51 KRNK 182145
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT SAT JUN 18 2011

VAC019-067-143-515-182215-
/O.CON.KRNK.SV.W.0305.000000T0000Z-110618T2215Z/
PITTSYLVANIA VA-CITY OF BEDFORD VA-FRANKLIN VA-BEDFORD VA-
545 PM EDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR THE CITY OF BEDFORD... NORTHERN PITTSYLVANIA...EASTERN FRANKLIN
AND SOUTHERN BEDFORD COUNTIES...

AT 542 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM THAXTON TO SMITH MOUNTAIN LAKE STATE PARK TO PENHOOK...MOVING 
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEDFORD...
  THAXTON...
  D-DAY MEMORIAL...
  CLIMAX...
  PITTSVILLE...
  GOODE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3707 7944 3706 7943 3706 7942 3687 7947
      3695 7972 3712 7966 3737 7973 3737 7926
TIME...MOT...LOC 2144Z 269DEG 26KT 3736 7964 3712 7958
          3697 7965

$$

WERT
690 
WWUS51 KRNK 182201
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT SAT JUN 18 2011

VAC067-182210-
/O.CAN.KRNK.SV.W.0305.000000T0000Z-110618T2215Z/
FRANKLIN VA-
601 PM EDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FRANKLIN COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3707 7944 3706 7943 3706 7942 3688 7947
      3692 7954 3713 7953 3736 7962 3737 7926
TIME...MOT...LOC 2200Z 269DEG 26KT 3735 7949 3710 7943
          3696 7951

$$

VAC019-143-515-182215-
/O.CON.KRNK.SV.W.0305.000000T0000Z-110618T2215Z/
PITTSYLVANIA VA-CITY OF BEDFORD VA-BEDFORD VA-
601 PM EDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR THE CITY OF BEDFORD... NORTHERN PITTSYLVANIA AND SOUTHEASTERN
BEDFORD COUNTIES...

AT 559 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING ONE INCH DIAMETER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM BEDFORD CITY...TO HUDDLESTON...TO PITTSVILLE...MOVING EAST AT 
30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEDFORD CITY...
  GOODE...
  FOREST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

&&

LAT...LON 3707 7944 3706 7943 3706 7942 3688 7947
      3692 7954 3713 7953 3736 7962 3737 7926
TIME...MOT...LOC 2200Z 269DEG 26KT 3735 7949 3710 7943
          3696 7951

$$

WERT
168 
WWUS51 KRNK 182213
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT SAT JUN 18 2011

VAC019-143-515-182219-
/O.EXP.KRNK.SV.W.0305.000000T0000Z-110618T2215Z/
PITTSYLVANIA VA-CITY OF BEDFORD VA-BEDFORD VA-
613 PM EDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD...
NORTHERN PITTSYLVANIA AND SOUTHEASTERN BEDFORD COUNTIES EXPIRES AT
615 PM EDT...

SEVERE THUNDERSTORM WARNING NUMBER 305 HAS BEEN REPLACED BY A NEW 
SEVERE THUNDERSTORM WARNING...WARNING NUMBER 306...WHICH EXTENDS THE 
THREAT OF STRONG DAMAGING WINDS AND HAIL FROM THE EAST SIDE OF 
BEDFORD CITY TO LYNCHBURG. PLEASE REFER TO WARNING 306 FOR 
ADDITIONAL DETAILS.

LAT...LON 3707 7944 3706 7943 3706 7942 3688 7947
      3692 7954 3713 7953 3736 7962 3737 7926
TIME...MOT...LOC 2209Z 269DEG 26KT 3735 7941 3710 7935
          3696 7943

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:23 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 18, 3:23 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT JUN 18 2011

.SYNOPSIS...
LOW PRESSURE WAS STRETCHED ALONG THE MISSISSIPPI VALLEY THIS
AFTERNOON WITH A WARM FRONT EXTENDING ACROSS THE OHIO VALLEY. A
WEAK LOW PRESSURE SYSTEM WILL TRACK EAST ALONG THE WARM FRONT THEN
ACROSS THE MID ATLANTIC STATES TONIGHT AND SUNDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
THE MID WEST UPPER LEVEL RIDGE WILL MOVE EAST TONIGHT LAYING THE
TRACK FOR POSSIBLE EARLY MORNING MESOSCALE COMPLEXES IN THE OHIO
VALLEY TO COME OVER RNK CWA TOMORROW. MODELS...HOWEVER...ARE NOT
DEVELOPING ANY THING TO THE NORTHWEST. ALSO LATER TOMORROW...THE
UPPER LEVEL RIDGE REDEVELOPS OVER THE MID WEST PULLING THE TRAIN
TRACKS BACK TO THE WEST. WITH CONTINUED LOW CONFIDENCE...WILL KEEP
POPS AT A CHANCE AND MORE SO DURING PEAKING HEATING IN THE
AFTERNOON.

MUGGY CONDITIONS EXPECTED TONIGHT AND TOMORROW WITH DEW POINTS IN
THE MID TO UPPER 60S. MOUNTAIN AREAS NOT SEEING RAIN TOMORROW COULD
SEE TEMPERATURES IN THE MID 80S...WHILE IN THE EAST...LOWER 90S
POSSIBLE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
OPERATIONAL MODELS CONSISTENT IN THE UPPER RIDGE BUILDING FROM THE MS
VALLEY TO THE SOUTHEAST THIS PERIOD. DIFFERENCES LIE IN THE SFC
SCENARIO WHERE IMPULSES AND SFC FRONTAL BOUNDARY LIES UP IN RELATION
TO CONVECTIVE SYSTEMS. OVERALL...LOOKS LIKE BEST FORCING WITH THE
NEXT WAVE WILL BE SUNDAY EVENING AS IT PUSHES ACROSS THE CWA. WILL
HAVE LIKELY POPS IN THE NW SUNDAY EVENING TAPERING TO LOW CHANCE IN
THE SOUTH AWAY FROM THE SHORTWAVE ENERGY.

THE ACTIVITY APPEARS TO WEAKEN OVERNIGHT BUT STILL COULD BE SOME
SHOWERS AND STORMS ACROSS THE CWA TO MAINTAIN POPS OVERNIGHT WITH
BEST CHANCE IN THE NRN CWA...TAPERING OFF BY 12Z/8AM MONDAY. A
WEAKER IMPULSE IS FORECAST TO TRACK INTO THE MTNS MON AFTN BUT WITH
VARIANCE IN MODEL PLACEMENT WILL JUST HAVE 30-40 POPS GOING WITH
BEST CHANCE IN THE WEST.

THE RIDGE BUILDS ACROSS THE AREA MON NIGHT INTO TUESDAY SO FORCING
AND BETTER LIFT SHOULD SHIFT TOWARD THE MID ATLANTIC AND WARMER
TEMPS ALOFT MAY PUT A CAP IN PLACE SO POPS WILL BE LOWER BY
TUESDAY...ALTHOUGH A WEAK WAVE COULD TOUCH OFF ISOLATED STORMS.

TEMPS WILL BE HIGHLY DEPENDENT ON CLOUD COVER/CONVECTIVE BLOWOFF.
ATTM...WILL LEAN TOWARD A MOS BLEND ON HIGHS MONDAY WITH LOWER 90S
SOUTHEAST TO THE LOWER 80S MTNS.

ANTICIPATE MORE SUNSHINE BY TUESDAY WITH HIGHER THICKNESSES...AND
WILL BE A HOT DAY. LOOK FOR A HIGH IN THE MID TO UPPER 90S FROM
FVX/LYH SOUTH TO DAN-MTV-MWK AND EVEN ROANOKE. AT THE HIGHER
ELEVATIONS TEMPS WILL BE IN THE MID TO UPPER 80S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
INCONSISTENCIES BETWEEN MAJOR OP MODELS LEADS TO AN AVERAGE TO BELOW
AVERAGE EXTENDED FORECAST. THE SENSIBLE WEATHER FOR US WILL BE
SUMMER LIKE EARLY ON WITH A RIDGE TRAVERSING THE SOUTHEAST WHILE
TROUGH WORKS FROM THE MIDWEST WED INTO THE ATLANTIC STATES BY THE
END OF THIS PERIOD. AHEAD OF THE SHORTWAVE WILL SEE A SW FLOW AT THE
SFC/ALOFT WHICH WILL BRING SHOWER AND THUNDERSTORM CHANCES AROUND
WED-THU...WITH BETTER CHANCES ARRIVING IN THE THU-FRI TIME FRAME AS
FRONT WORKS CLOSER WITH BETTER LIFT. THE FRONT WILL SLIDE JUST SOUTH
OF US BY SAT...AT LEAST BASED ON ENSEMBLE/GFS/HPC GUIDANCE. IF THIS
OCCURS...WE WILL SEE SOME COOLER WX SAT WITH LESS CHANCE OF PRECIP.

UNTIL THEN...TEMPS WIL BE ABOVE NORMAL WITH HIGHS IN THE 80S MTNS TO
LOWER TO MID 90S WED-THU...MAYBE COOLER FRI AS MORE
CLOUDS/CONVECTION ARRIVES.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A LINE OF THUNDERSTORMS COMING ACROSS SW PORTION OF RNK CWA THIS
AFTERNOON. THIS LINE WILL CONTINUE TO MARCH TO THE EAST THROUGH THIS
EVENING. WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE ASSOCIATED WITH
THIS LINE. ANY FOG OVERNIGHT WILL DEPEND ON WHICH LOCATIONS GET RAIN
THIS AFTERNOON AND EVENING. CHANCE IS NOT HIGH ENOUGH TO INCLUDE IN
ANY OF THE TAFS AT THIS TIME...THE EXCEPTION BEING LWB.

SCATTERED SHRA/TSRA ANTICIPATED BY SUNDAY AS A MORE WELL DEFINED
SHORT WAVE TRACKS TOWARD THE AREA.

MAINLY VFR EXPECTED BY EARLY NEXT WEEK AS THUNDERSTORMS BECOMES MORE
ISOLATED AND OROGRAPHICALLY DRIVEN MONDAY THROUGH WEDNESDAY. HIGH
PRESSURE IS FCST TO STRENGTHEN OVER THE SOUTHEAST CONUS WITH
INCREASING SUBSIDENCE THROUGHOUT THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...PW/WP
AVIATION...RCS
Hazardous weather outlook, Jun 18, 3:43 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT SAT JUN 18 2011

NCZ001>003-018>020-VAZ007-009>015-022-WVZ042-191945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-ROANOKE-MERCER-
343 PM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ016-017-032-033-043-044-058-059-191945-
STOKES-ROCKINGHAM-CASWELL-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
343 PM EDT SAT JUN 18 2011

...SEVERE THUNDERSTORM WATCH 502 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ018>020-023-024-WVZ043>045-191945-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-SUMMERS-MONROE-
GREENBRIER-
343 PM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BACKDOOR COLD FRONT ARRIVING MONDAY AFTERNOON MAY PRODUCE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ034-035-045>047-191945-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
343 PM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A BACKDOOR COLD FRONT ARRIVING MONDAY AFTERNOON MAY PRODUCE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jun 18, 3:02 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT SAT JUN 18 2011

VAZ011-WVZ042-043-182000-
GILES VA-MERCER WV-SUMMERS WV-
302 PM EDT SAT JUN 18 2011

...A STRONG THUNDERSTORM WILL AFFECT GILES...MERCER AND SUMMERS
COUNTIES...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PRINCETON...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR DUNNS AROUND 310 PM...ATHENS AROUND 315 PM...
ELGOOD AROUND 320 PM...WILLOWTON AROUND 325 PM AND RICH CREEK AROUND
330 PM.

IF THREATENING WEATHER APPROACHES...PLEASE SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

LAT...LON 3749 8123 3759 8101 3727 8074 3726 8100
      3728 8101 3729 8098 3730 8100 3728 8110
      3726 8118 3725 8123

WERT
Local storm report, Jun 18, 3:27 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     5 ESE ASHLAND           36.41N 81.56W
06/18/2011                   ASHE               NC   911 CALL CENTER

            A TREE FELL ON A POWER LINE ON HICKORY HEIGHTS DRIVE.

0243 PM     TSTM WND DMG     5 NNW JEFFERSON         36.49N 81.49W
06/18/2011                   ASHE               NC   911 CALL CENTER

            TREE DOWN ON WEST DEEP FORD.

0247 PM     TSTM WND DMG     1 E JEFFERSON           36.42N 81.46W
06/18/2011                   ASHE               NC   911 CALL CENTER

            ONE TREE DOWN ON NC HIGHWAY 88 AND ANOTHER FELL ON A
            POWER LINE ON EAST MAIN STREET.

0255 PM     TSTM WND DMG     4 W SCOTTVILLE          36.49N 81.36W
06/18/2011                   ASHE               NC   911 CALL CENTER

            A TREE FELL ON CHESTNUT HILL ROAD.

&&

CHENARD
Special weather statement, Jun 18, 3:49 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT SAT JUN 18 2011

NCZ003-VAZ011-013-014-016>018-022-032-043-WVZ044-182045-
CARROLL VA-CRAIG VA-FLOYD VA-GILES VA-HENRY VA-MONROE WV-
MONTGOMERY VA-PATRICK VA-PULASKI VA-ROANOKE VA-SURRY NC-
349 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...CRAIG...FLOYD...
GILES...HENRY...MONROE...MONTGOMERY...PATRICK...PULASKI...ROANOKE AND
SURRY COUNTIES...

AT 347 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHEAST OF PETERSTOWN TO PULASKI TO 6 MILES NORTH OF BOTTOM...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. IF ON A LAKE OR RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH
TO CAPSIZE YOUR VESSEL.

THESE STORMS WILL BE NEAR LINDSIDE...POPLAR HILL...KIMBALLTON...AND
BANE AROUND 355 PM...RAINES CORNER...PEMBROKE...INTERIOR...AND
EGGLESTON AROUND 400 PM...CASCADES AND AND CLAYTOR LAKE STATE PARK
AROUND 405 PM.

LAT...LON 3655 8090 3656 8084 3683 8093 3688 8075
      3709 8092 3715 8085 3719 8091 3742 8087
      3758 8075 3764 8024 3759 8014 3765 8002
      3755 7997 3717 8002 3717 8003 3712 8013
      3699 8012 3687 8023 3679 8004 3654 8004

WERT
Local storm report, Jun 18, 3:51 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     2 W SCOTTVILLE          36.50N 81.32W
06/18/2011                   ALLEGHANY          NC   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON WEAVER ROAD.

0258 PM     TSTM WND DMG     5 NNW LAUREL SPGS       36.49N 81.29W
06/18/2011                   ALLEGHANY          NC   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON ROUTE 113.

0304 PM     TSTM WND DMG     6 N LAUREL SPGS         36.50N 81.25W
06/18/2011                   ALLEGHANY          NC   PUBLIC

            LARGE LIMBS BLOWN DOWN IN THE STRATFORD, SCOTTVILLE AREA.

0309 PM     TSTM WND DMG     4 WNW SPARTA            36.52N 81.20W
06/18/2011                   ALLEGHANY          NC   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON US ROUTE 221.

0315 PM     TSTM WND DMG     1 NNE SPARTA            36.51N 81.13W
06/18/2011                   ALLEGHANY          NC   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON ROUTE 21.

&&

CHENARD
Local storm report, Jun 18, 4:20 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     4 SW DOBSON             36.34N 80.77W
06/18/2011                   SURRY              NC   911 CALL CENTER

            A TREE FELL ACROSS DOBBINS MILL ROAD.

0347 PM     TSTM WND DMG     WSW DOBSON              36.39N 80.73W
06/18/2011                   SURRY              NC   911 CALL CENTER

            A LARGE LIMB FELL ACROSS WEST ATKINS STREET NEAR THE
            ELEMENTARY SCHOOL.

0400 PM     TSTM WND DMG     4 SSE CANA              36.53N 80.63W
06/18/2011                   SURRY              NC   911 CALL CENTER

            A TREE FELL DOWN ON WESTLAKE DRIVE.

&&

CHENARD
Special weather statement, Jun 18, 4:46 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT SAT JUN 18 2011

NCZ004>006-VAZ014-017>020-022-023-033-034-043-044-WVZ044-045-182145-
ALLEGHANY VA-BATH VA-BEDFORD VA-BOTETOURT VA-CASWELL NC-CRAIG VA-
FLOYD VA-FRANKLIN VA-GREENBRIER WV-HENRY VA-MONROE WV-MONTGOMERY VA-
PITTSYLVANIA VA-ROANOKE VA-ROCKINGHAM NC-STOKES NC-
446 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BATH...BEDFORD...
BOTETOURT...CASWELL...CRAIG...FLOYD...FRANKLIN...GREENBRIER...
HENRY...MONROE...MONTGOMERY...PITTSYLVANIA...ROANOKE...ROCKINGHAM AND
STOKES COUNTIES...

AT 438 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR LEWISBURG WEST VIRGINIA...SOUTH THROUGH THE NEW RIVER
VALLEY OF SOUTHWESTERN VIRGINIA...TO STOKES COUNTY IN NORTH
CAROLINA. THE LINE OF STORMS WAS MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAIN AS WELL. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE STORMS WILL BE NEAR SANDY RIDGE AROUND 445 PM...PHILPOTT DAM...
POTTS CREEK...EARLEHURST...AND ALLEGHANY AROUND 450 PM...POAGES
MILL...SPENCER...RORER...ROANOKE AND SALEM AROUND 455 PM...AND
BEARTOWN STATE PARK AROUND 500 PM.

LAT...LON 3827 8044 3804 8021 3807 7997 3827 7981
      3823 7972 3783 7962 3766 7968 3757 7956
      3682 7941 3624 7954 3626 8032 3654 8029
      3655 8005 3680 8004 3687 8023 3700 8028
      3748 8037 3763 8022 3769 8043 3812 8057

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:56 PM EDTSpecial Weather StatementRNKSmyth, Tazewell49 min
Jun 18, 2:57 PM EDTSpecial Weather StatementRNKBland, Grayson, Wythe, City of Galax63 min
Jun 18, 3:49 PM EDTSpecial Weather StatementRNKCarroll, Craig, Floyd, Giles, Montgomery, Patrick and 4 more56 min
Jun 18, 4:21 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick39 min
Jun 18, 4:46 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Bedford, Botetourt, Craig, Franklin and 6 more59 min
Jun 18, 6:07 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, Pittsylvania, City of Lynchburg53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.